How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Stan Your Own Question
Dr. Stan
Dr. Stan, Medical Physician and Surgeon
Category: Medical
Satisfied Customers: 2701
Experience:  Johns Hopkins Fellowship Trained, Certified and Licensed Medical Physician and Surgeon
Type Your Medical Question Here...
Dr. Stan is online now
A new question is answered every 9 seconds

I have a friend who apparently has an inherited hypertension

This answer was rated:

I have a friend who apparently has an inherited hypertension syndrome. Her BP and heart rate fluctuates wildly. She as experienced TIAs beginning at age 41. She is 46 now. She is positive for 2 MS indicators. Her spinal fluid carries no markers for same, however. She has been to the Mayo with no diagnostic relief. She is due for a sonogram and possible heart cath. Her insurance will run out in 3 months and she is desperately trying to sell her house to pay for premiums. Is there any help out there for this person? She has few good days interspersed with days of despair, frustration and depression. What can be done before she goes completely homeless and bankrupt?

Welcome to Just Answer:

It is possible that she is experiencing the fluctuating BP and TIA symptoms of an autoimmune collagen or vascular condition. Renal artery stenosis due to fibrovascular dysplasia should be considered and excluded with renal sonogram and tests such as renin-aldosterone ratio. Conditions of endocrine abnormality should also be considered including aldosterone deficiency. In such case, bio-identical hormone therapy after close evaluation by an endocrinologist could significantly resolve the problem. To better understand any involvement of autoimmune inflammatory condition, I suggest that test such as ANA, ESR, C-reactive protein, anti-Ds DNA, Anti-Smith, and ANCA panels should be evaluated. I suggest that he doctor consider this possibility as well. In general, renal artery stenosis due to fibrovascular dysplasia of the renal artery is often resistant to medical treatment, but very responsive to renal artery angioplasty. Another inherited condition associated with fluctuating hypertension is pheochromocytoma, and can be easily be excluded with 24-hour levels of catecholamines.

It was a pleasure to assist you. Please, allow me get credit for my time and effort in assisting you and press the ACCEPT button for this assist. I will be glad to answer additional questions until you are satisfied. Thank you so much.

A Positive Feedback and/or Bonus is welcomed and appreciated.

Please note that this answer is for information only. It cannot be substituted for the visit to or the recommendation of your doctor.

Dr. Stan and 2 other Medical Specialists are ready to help you
Customer: replied 5 years ago.
Here is more info I just recieved from patient. Sorry for delay.

I went off the nitro. Seemed to make the pain I get on the left side of my neck more frequent along with pain in my left leg, groin area down to the knee, that pain too would come and go.

I just restarted the Imdur 30 mg ER. The heart doctors nurse told me on the phone to take the imdur 30mg ER three times a day (But that seemed like WAY too much. Just saw my internist yesterday and he suggested to take 1/2 of the Imdur 30 mg extended release twice a day. (I just started that today, because of all the discomfort I had last night). I also Take a 25 mg diuretic each morning( HTZ).
BP gets up to 170/110 heart rate 53. I do feel better when the BP is lower.. but When I lay down to go to sleep, Something is not right in my chest., And I get crushing pains when I lay down and the BP gets really low.
When I say it doesn't feel right, it's not that I feel palputations or anything.. As I don't.
I don't think the heart likes the low dips in the heart rate as I start to fall a sleep.
Thank you so much. Sorry about the delay.

The extended release Imdur ER 30mg should be used once daily, not 3 times daily. Occasionally it can be use twice at lower dose (1/2 dose). The 3 times daily formula of isosorbide is the dinitrate form. Please, let your friend talk directly with her doctor to clarify the dosing. The Imdur ER is also known to cause a side effect of heart discomfort including paradoxical bradycardia. It is likely that the Imdur ER 30 mg is high and causing excess lowering of the BP, in which case taking 1/2 of the 30 mg Imdur would be the right approach. Please, let her confirm the direction from the doctor, and go by what the doctor recommend, and not the nurse. The bradycardia is often not steady, but creates a sense of heart discomfort. Adjusting the dose would likely reduce this side effect. The neck, left leg, groin and knee pains is likely related to neuropathic pain symptoms from abnormal nerve sensitization or pinched nerve resulting from the complication of the MS or autoimmune collagen vascular conditions. To help significant reduce such pain, I suggest that her doctor consider prescribing her medication such as Neurontin or Lyrica.